Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

could the colouring in dd's medicine adversely be affecting her and will it be long term?

(9 Posts)
olivo Wed 16-Jul-08 07:55:47

my dd is currently on a 2nd antibiotic for a chest infection. we have had 4 disturbed nights sleep since she started taking it; she is normally a very good sleeper. i looked today at the ingredients and see that E129 colouring is in there, something i think has been shown to cause hyperactivity. is it likely to be responsible for the disturbed sleep and more importantly, will it have any long term effects?
I am angry they put this stuff in kids' medicines.

MrsBadger Wed 16-Jul-08 08:47:43

it could well be the reason, but is unlikely to have long term effects on her sleep / hyperactivity

next time ask for an uncoloured one

belgo Wed 16-Jul-08 08:53:10

Yes, it could very well be that, see here BBC link of e numbers related to hyperactivity.

I wouldn't think it would have any long term effects.

saltire Wed 16-Jul-08 09:01:59

DS2 used to get a bit hyper with the Orange flavoured antibiotic, he was ok with the banana one. It was only whilst taking the meds that it affected him.

olivo Wed 16-Jul-08 09:32:17

thanks for your reassurances. I'm sure it is that, it is one of the ones linked to hyperactivity. There's probably about 3 days worth left so i gues we'll just have to sit it out.
I just think it's really sad they put these things in medicine for chldren sad
thanks again.

MsDemeanor Wed 16-Jul-08 09:34:40

I feel angry about it too. A yellow antibiotic made my son's life a misery as he couldn't control himself at all while on it.

puffylovett Wed 16-Jul-08 09:37:42

Not to mention what it does to their bums. My DS was not only hyperactive, but had open sores all over his bum from the strong ones.

sad

OverMyDeadBody Wed 16-Jul-08 09:37:47

Here Olivo. There is something you can do. At least register the medicine your dd is taking on this website.

olivo Wed 16-Jul-08 12:45:51

thanks OMDB, i'll do that. that website is really interesting, will be having a good look at it.
I have spoken to the pharmacist and he says sleep disturbance is a noted but not common side effect of the drug, so her problems may well be from that but I am still angry that they put these additives in medicine. i will be far more careful if she is prescribed things in the future.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now